Heart Disease Expert Forum
Sharp drop in heart rate
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Sharp drop in heart rate

I am a 27 yar old male, slim build. For the last 12 months I have been having strange sensatioins in my chest and dizziness. I am worried about a symptom I have been getting until resently which consists of a sharp drop in heart rate.

Often between 5 and 30 seconds after standing up after sitting for a while, but also occasionally when I roll over in bed at night.

It drops from around 95-100 instantly to 60-65 for about 5 - 10 seconds and then climbs again. I feel my heart pump very hard in my chest when this happens. Its not painfull, but it can cause me to panic.

What might cause this?

I am also getting waves of vertigo type dizziness, that no dr can seem to explain. The dizziness doesnt happen at the same time
Tags: Heart
Related Discussions
239757_tn?1213813182
timwest,

thanks for the post.

It's hard to say what is going on without looking at your rhythm. An event monitor would be able to tell what rhythm your heart is in when you have your episodes.

Dizziness is a pretty nonspecific symptom caused by a lot of different causes.

If an event monitor showed your heart was in normal rhythm with your episodes then you could look for other causes.

good luck
11 Comments
Blank
Avatar_f_tn
i think you asked this same question in the other forum? My guess would be the shift in blood volume is causing you're blood pressure to drop and resulting in the change in heart rate.. Also vertigo type dizzyness is usually associated with the inner ear rather than cardiac problems, but its always good to talk with your own personal doctor and see what he/she thinks.
Blank
86819_tn?1378951092
Its a little unusual that your heart rate is 95-100 at rest. I would think that it should be 60-65 at rest, and upon standing rise to 95-100?

Still, the fact that the rate is high at rest, and then drops suggests that something is up, even if this is not cardiac. If I were your doctor (I am not a doctor) I would be asking for more history at this point:  high stress, over exercising, drugs, alcohol,  caffeine, depression, lack of sleep, etc.  Would be really important to make the diagnosis.
Blank
84483_tn?1289941537
Vasovagal,POTS. I'm not a doctor but a tilt table test could probably answer ?s to some of your symptoms. Dysautonomia syndromes can be difficult treat, though symptoms range from mild to severe. In no I'm suggesting or diagnosing that this is your problem, I'm only saying that if I were you I'd ask questions regarding this. Good luck.
Blank
84483_tn?1289941537
In my previous comment it should have been directed to you. I should have wrote , in no way I'm suggesting or diagnosing your problems in my comments, that if I were you I would pose these questions to my doctor.
Blank
Avatar_n_tn
Hi,

I have been very dizzy especially since this past wednesday, and I had my ears checked...both fine. I too usually have a restign rate of 80-90bpm and have been having the 60-65bpm just at anytime, sometimes at rest, or on walking...strange for me. And the dizziness is at times almost like I will faint. Its weird I dunno what to think of it. I could bend down to the floor to pick something up and fall over with it. Weird huh? I hope the doc can give you some insight. :)


Nurse Kagome
Blank
38309_tn?1270893703
Hi, TT.

Sorry to barge into this thread, but thought I'd ask a question that's on my mind.

Like many who participate in this forum, I experience PACs/PVCs on a regular basis but try not worry about them. However, this morning I felt a thud, thud, thud, thud and momentarily couldn't breath. It passed, and I went about my day. The whole episode lasted seconds but the cessation of my heart beat felt profound.

I do have small vessel disease, endothelial dysfunction, as diagnosed by cath in '05. I'm taking a handful of heart-related meds, but no BB which I couldn't tolerate.

What's your opinion? Is it worth a call to my cardio? I can't tell if it warrants a workup, etc. and hate the thought of being told to chill out.

Thanks,
C
Blank
Avatar_n_tn
I used to get that sharp drop in heartrate as well tim.
I was 33 then(38 now), male, slim etc.

I remember it well because i used to check it with my heart rate exercise monitor that i bought back then.
Even though i have always been thin, i never exercised at all and was probably out of shape, but everytime i stood up, my heart would rise from 70+ to about 130-140(at its peak).
Then it would slow down naturally after about 5-10 secs after standing up.

But i started noticing that quite a few times after standing, my heart would be get to about 100bpm and then instantly drop to about 60bpm on the heart rate monitor. It would then slowly rise again to its normal rate.
Actually your rolling over in bed comment rings a bell as well(it's hard to remember exactly, it was years ago).
Certainly what you described happened to me a lot though back then.I have to say i don't remember any symptons at all when it dropped though. No dizziness etc. I could feel my heart going from a faster rate to the slower 60 etc(a bit anyway).
No real other symptons though.

I saw a cardioligist eventually though due to skipped beats and small tachycardia bursts i started to get, i mentioned all my concerns(he dismissed the drop in heart rate upon standing comment completely). He didn't think it was anything important at all.
I was eventually put on a low dose beta blocker(5mg). I'm not sure i should still be on it, but i get no side effects at all with it and it does make the pac's hardly noticible anymore.
I don't get that drop in heart rate upon standing anymore either.
Not had it for years in fact(could be due to the beta blocker, i don't know).

I don't think it sounds too concerning for you though tim. Not the dropped rate upon standing anyway.
Blank
84483_tn?1289941537

Sorry to hear of the episode, I really don't know what to say. I used to get plenty of those until I took the beta blocker atenolol, too bad you can't tolerate the BB, I was just reading a newsletter that they are actually underused in many cases of CAD and even heart failure , their used is credited to long term survival and prevention of sudden "cardiac" events.

As you have stated you have a documented history of small vessel disease and some dysfunction if I were you I would report any new or alarming symptoms to my doctor or cardiologist as only they could give you best the advice or even order new tests to see whats going, chances are it's probably nothing to worry about but always check it out to be on the safe side. Good luck.
Blank
Avatar_n_tn
Thanks for your post Macdoo.

That has put my mind to rest a little. I have a long awaited appointment with cardiologist this week, so will ask him about BB.

Will also make sure he does an ear exam or scan for me.

thanks all
Blank
Avatar_n_tn

I am 42 year old active man that has been very fit for the most part of my life. I have always been very active but have had heart episodes where my heart would race for about 5 minutes +150BPM then drop. I was prematurely diagnosed with wolfparkinsonwhite then placed on Beta Blockers (Monocore) 2 x 5mg daily and then was misdiagnosed after stress test. Now my heart rate is always in the low 60's and high 50's and I'm experiencing heart skipping, sometimes 5 times a day. I've spoken with my doctor and has not adjusted my meds. Should I see another doctor?  

Thank you
Blank
Avatar_n_tn
A related discussion, What causes sudden drop in heart rate? was started.
Blank
Avatar_n_tn
A related discussion, heart rate was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank